Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 52, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 27, 2008, 4:47 AM CDT for Keokuk County, Washington County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 4:47 AM CDT (09:47 UTC)
- Expired
- Jun 27, 2008, 7:54 AM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:15 AM CDT | FLASH FLOOD | Keota, IA | FLOODED BASEMENTS IN KEOTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 270952
FFWDVN
IAC107-183-271545-
/O.NEW.KDVN.FF.W.0052.080627T0947Z-080627T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF SIGOURNEY...
WASHINGTON COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF WASHINGTON...
* UNTIL 1045 AM CDT
* AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY AREA OF THUNDERSTORMS WITH HEAVY RAINFALL
EXTENDING FROM NEAR SIGOURNEY EASTWARD TO NEAR KALONA AND
WASHINGTON. RADAR INDICATES RAINFALL AMOUNTS AS HIGH AS 2 TO 3
INCHES IN THIS AREA SINCE 330 AM CDT AND ADDITIONAL HEAVY RAIN
IS LIKELY THROUGH 530 AM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT
CHEER...WELLMAN...SOUTH ENGLISH...RIVERSIDE...RICHMOND...KINROSS...
KESWICK...KALONA AND HARPER
FLASH FLOODING IS LIKELY ON THE WEST FORK OF CROOKED CREEK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
LAT...LON 4151 9241 4151 9153 4150 9151 4145 9151
4143 9148 4116 9149 4116 9242
TIME...MOT...LOC 0947Z 180DEG 0KT 4135 9192
$$
SHEETS2 follow-up statements
000
WGUS73 KDVN 271100
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CDT FRI JUN 27 2008
IAC107-183-271545-
/O.CON.KDVN.FF.W.0052.000000T0000Z-080627T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-
600 AM CDT FRI JUN 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
KEOKUK AND WASHINGTON COUNTIES...
AT 555 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WERE MAINLY
EAST OF HIGHWAY 1 IN WASHINGTON COUNTY. HOWEVER...FLASH FLOODING DUE
TO HEAVY RAINFALL AMOUNTS AS HIGH AS 3 TO 4 INCHES THAT FELL
BETWEEN 330 AM AND 530 AM CONTINUED OVER PORTIONS OF THE AREA.
AT 515 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODED
BASEMENTS IN THE TOWN OF KEOTA. ALSO...WATER WAS REPORTED OVER
HIGHWAY 92 NEAR KEOTA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT CHEER...
WELLMAN...SOUTH ENGLISH...RIVERSIDE...RICHMOND...KINROSS...KESWICK...
KALONA AND HARPER
FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING
FARMLAND IS LIKELY.
LAT...LON 4151 9241 4151 9153 4150 9151 4145 9151
4143 9148 4116 9149 4116 9242
TIME...MOT...LOC 1053Z 180DEG 0KT 4135 9192
$$
SHEETS000
WGUS73 KDVN 271254
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 AM CDT FRI JUN 27 2008
IAC107-183-271258-
/O.CAN.KDVN.FF.W.0052.000000T0000Z-080627T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-
748 AM CDT FRI JUN 27 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KEOKUK AND
WASHINGTON COUNTIES...
THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL OVER THE AREA HAVE MOVED
WELL TO THE EAST AND FLASH FLOODING IS NO LONGER OCCURRING.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR THE
ENTIRE AREA.
LAT...LON 4151 9241 4151 9153 4150 9151 4145 9151
4143 9148 4116 9149 4116 9242
$$
SHEETSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:40 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 27, 3:40 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 AM CDT FRI JUN 27 2008 .SYNOPSIS... THUNDERSTORMS HAVE BEGUN ERUPTING OVER PAST COUPLE HOURS ALONG ELEVATED WARM FRONT...AND AXIS OF WEAK PRESSURE FALLS...ROUGHLY FROM KUIN THROUGH KFFL TO KTNU. 07Z MSAS ANALYSIS INDICATED TWO MAIN SURFACE LOWS OVER THE REGION...ONE OVER NORTHEAST SD AND THE OTHER OVER SW KS. IN BETWEEN WAS THE SURFACE COLD FRONT THAT WILL ADVANCE EASTWARD THROUGH THE CWA THIS EVENING AS A VIGOROUS UPPER SHORTWAVE PUSHING INTO SOUTHERN SASK DEEPENS INTO A CLOSED LOW AS IT ADVANCES INTO THE UPPER MS VALLEY EARLY SAT. LIFT AHEAD OF THIS FEATURE...ALONG WITH INCREASING DEEP SHEER AND A HIGH PW AIRMASS WILL CONTINUE LIKELIHOOD OF SEVERAL THUNDERSTORM COMPLEXES WITH THREAT OF HEAVY RAINFALL SECONDARY SEVERE POTENTIAL. && .SHORT TERM...TODAY AND TONIGHT... CURRENT MCS DEVELOPING OVER SW CWA AND NEW CONVECTION DEVELOPING ALONG THE ELEVATED WARM FRONT AHEAD OF AN MCS MOVING INTO NW IA WILL ADVANCE ACROSS THE CWA THIS MORNING. HOW LONG THIS AND ASSOCIATED STABILIZING COOL POOL LINGERS THIS MORNING IN ITS WAKE WILL BE CRITICAL TO SEVERE STORM POTENTIAL AS STRONGER SYNOPTIC LIFT APPROACHES THIS AFTERNOON AND EVENING. OF MORE IMPORTANCE WILL BE HEAVY RAINFALL RATES IN THIS AIRMASS WITH PW VALUES IN EXCESS OF 1.8 INCHES AND H8 DEWPOINTS AROUND 18 DEG C. ALREADY HAVE FLASH FLOOD WATCH OUT FOR ENTIRE CWFA...WITH THE FAR SOUTH AND SW REMAINING MOST VULNERABLE IN NEAR TERM WHERE THUNDERSTORMS ON-GOING AND 6 HOUR FLASH FLOOD GUIDANCE VALUES WELL BELOW 2 INCHES DUE TO RECENT RAIN EVENTS. WITH POTENTIAL FOR AT LEAST ONE OR MORE MCS/S TO ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING WITH LOW CONFIDENCE ON TRACK OR HEAVIEST QPF PLACEMENT...HAVE EXTENDED THIS WATCH OUT TO MIDNIGHT TONIGHT. BULK OF THUNDERSTORMS SHOULD SHIFT E AND S OF THE CWFA LATE TONIGHT WITH THE COLD FRONTAL PASSAGE AND PASSING OF THE SHORTWAVE OUT AHEAD OF THE MAIN LOW DROPPING INTO THE UPPER MS VALLEY. HAVE MAINTAINED PREVIOUS FORECAST WITH POPS TRAILING OFF TO SLIGHT CHANCES IN NW AFTER MIDNIGHT...WITH LIKELY CONTINUING IN FAR SE. ..SHEETS.. .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... RETURN TO SEASONABLY MILD CONDITIONS AND MOSTLY DRY THIS WEEKEND INTO EARLY WEEK MAIN FORECAST ISSUE... IGNORING TYPICAL PROBLEMS ALL SOLUTIONS ROUTINELY HAVE WITH SUMMER CONVECTION IN WEAK SHEAR...FORCING WITH HIGH MOISTURE LEVELS. MODELS INITIALIZE AND VERIFY SEASONABLY WELL ON MOST LARGE SCALE FEATURES WITH HI-RES ECMWF AND UKMET USED FIRST 60 HRS WITH MODEST INPUTS FROM 80KM NAM-WRF WHICH IS A BIT TOO MOIST AND GFS WHICH IS A BIT TOO DRY. BEYOND 60 HRS...TRENDED TOWARD MORE CONSISTENT HI-RES ECMWF WITH SOME THERMAL INPUTS FROM GFS/GEFS. SATURDAY...A WARM AND BREEZY DAY AS MOST OF AREA TO BE IN DRY SLOT AFTER FRIDAY NIGHT FRONT SWEEPS THOUGH. THIS WITH HEATING TO ALLOW DEEP MIXING BY MID DAY...RESULTING IN SUPERADIABATIC LAPSE RATES AND LOTS OF MOMENTUM TRANSFER TO SURFACE. BECAUSE OF THIS...HAVE UPPED MAX TEMPERATURES ALL BUT FAR NW. ANALYSIS OF MIXING POTENTIAL SUGGESTS SE 1/2 TO 2/3 OF AREA STILL MAY BE A DEGREE OR TWO TOO COOL AS MIXING TO AOA 800 MB WITH SUGGESTION TO NEAR 700 MB POSSIBLE. SOME WRAP AROUND MOISTURE TO ARRIVE LATE PM IN FAR NW WITH SOME POTENTIAL FOR BRIEF STORMS/SHOWERS IN MID TO LATE PM WITH PEA SIZED HAIL RISK SUGGESTED FROM CAPE AOB 400 J/KG AND LOW WBZ 7-8,000 AGL. PASS FOR LATER SHIFTS TO ASSESS WITH ALSO POTENTIAL FOR SOME GUSTS IN PM IN DRY SLOT TO REACH 30+ MPH. SATURDAY NIGHT AND SUNDAY...LOTS OF LOW LEVEL MOISTURE AND CYCLONIC CONVERGENCE SUPPORTING SHRA AND ISOLATED TSRA SUNDAY PM AS COOLER AIR MOVES IN. MINS TO STAY MAINLY IN LOWER 60S WITH SOME UPPER 50S DUE TO CLOUDS AND PRECIPITATION OVERNIGHT. HIGHS UNDER A MOSTLY CLOUDY SKY UNTIL LATE PM TO STAY MAINLY IN MID TO UPPER 70S WITH A BREEZY NW WIND OF 10 TO 20+ MPH FOR A COOL TO MILD SUMMER DAY. ANY PRECIPITATION THAT DOES FALL TO BE SPOTTY AND LIGHT WITH POPS AOB 30 AS DECENT UPPER LEVEL DEFORMATION ZONE SLIDES EAST. SPRINKLES MAY BE MORE COMMON AND WILL LEAVE FOR LATER SHIFTS TO RECONSIDER. SUNDAY NIGHT THROUGH TUESDAY...MOSTLY FAIR AND QUIET WITH HIGH PRESSURE OVERHEAD TO KEEP REGION DRY WITH SLIGHTLY BELOW NORMAL TEMPERATURES WARMING TO NEAR NORMAL ON TUESDAY. MIN TEMPERATURES MONDAY AM WITH GOOD RADIATIONAL COOLING MAY NEED FURTHER TRIMMING AND ALSO AGAIN TUESDAY AM. HUMIDITIES TO STAY RELATIVELY LOW AS SOUTH WINDS NOT TO KICK IN UNTIL LATE TUESDAY AS SURFACE HIGH MOVES SLOWLY EAST. WEDNESDAY INTO THURSDAY...ANOTHER DECENT UPPER LEVEL TROUGH AND SURFACE FRONT TO PASS WITH ONE OR MORE EPISODES OF STORMS AND SHOWERS. PROGGED SEASONABLE MOISTURE LEVELS...MODERATE INSTABILITY SUGGEST SOME SEVERE AND HEAVY RAINS RISK FOR LATER SHIFTS TO ASSESS. WILL MENTION IN UPCOMING HAZARDOUS WEATHER OUTLOOK. ..NICHOLS.. && .AVIATION... SEVERAL THUNDERSTORM CLUSTERS WILL IMPACT THE REGION IN A VERY MOIST AND UNSTABLE AIRMASS. INITIAL ROUND OF THUNDERSTORMS WILL IMPACT BRL...CID AND MLI BEFORE SUNRISE...AND POSSIBLY REACH DBQ AROUND SUNRISE. THESE WILL DROP CONDITIONS INTO MVFR AND BRIEFLY IFR PRIMELY DUE TO VISIBILITY REDUCTIONS IN HEAVY RAIN. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORM PROBABILITIES WILL BE KEPT IN 30 PERCENT RANGE WHERE POSSIBLE IN TERMINAL FORECASTS...WITH BETTER COVERAGE THIS EVENING POSSIBLY WARRANTING UPDATE TO TEMPO GROUPS IN NEW FORECASTS. THUNDERSTORMS WILL SHIFT EAST OF THE AREA WITH THE PASSAGE OF THE SURFACE COLD FRONT AFTER MIDNIGHT WITH CONDITIONS PRIMARILY VFR INTO SAT MORNING. ..SHEETS.. && .HYDROLOGY... MODERATE TO MAJOR FLOODING CONTINUES ON MOST AREA RIVERS WITH RIVER LEVELS GENERALLY FALLING FROM LAST COUPLE WEEK RECORD CRESTS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING THAT MAY ALLOW FOR SOME HIGHER CRESTS AT LOCATIONS THAT RECEIVE MORE THAN A COUPLE INCHES. SEE LOCAL RIVER FLOOD PRODUCTS AND EXISTING FLASH FLOOD WATCH FOR FURTHER INFORMATION. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH THROUGH THIS EVENING. IL...FLASH FLOOD WATCH THROUGH THIS EVENING. MO...FLASH FLOOD WATCH THROUGH THIS EVENING. && SHEETS/NICHOLS
Hazardous weather outlook, Jun 26, 5:00 AM CDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT THU JUN 26 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL END THIS MORNING FOLLOWED BY A PERIOD OF QUIET WEATHER THROUGH EARLY AFTERNOON. LATER THIS AFTERNOON AND TONIGHT...THUNDERSTORMS WILL DEVELOP RAPIDLY AND QUICKLY EVOLVE INTO A LARGE THUNDERSTORM COMPLEX. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON AND EVENING DUE TO THE EXTREME INSTABILITY THAT DEVELOPS DURING THE DAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS BUT LARGE HAIL WILL ALSO BE POSSIBLE. AFTER SUNSET...THE SEVERE THREAT WILL EVOLVE INTO A HEAVY RAIN THREAT. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE LATE TONIGHT. THE AREA MOST AT RISK FOR HEAVY RAINFALL IS ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FRIDAY MORNING BEFORE ENDING. A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND NIGHT ALLOWING A NEW ROUND OF THUNDERSTORMS TO DEVELOP. MULTIPLE THREATS WILL BE POSSIBLE WITH THIS ROUND OF STORMS AND THE POTENTIAL EXISTS FOR ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK. SEVERE STORMS WITH DAMAGING WIND AND HAIL ARE EXPECTED FRIDAY AFTERNOON AND EVENING. THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE ALSO INDICATE A THREAT OF HEAVY RAINFALL. ON SATURDAY...LINGERING THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING WITH ADDITIONAL DEVELOPMENT DURING THE AFTERNOON. CURRENT INFORMATION SUGGESTS THAT THIS ROUND OF STORMS SHOULD NOT BE SEVERE. ON SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON. TUESDAY NIGHT INTO WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS AFTERNOON THROUGH FRIDAY EVENING.
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.